For 2 days, a 43-year-old woman has had a slightly tender rash on her trunk and extremities. Five days earlier, the patient was given levofloxacin(Drug information on levofloxacin) for an upper respiratory tract infection; because she is prone to yeast infections while taking antibiotics, fluconazole(Drug information on fluconazole) also was prescribed. Her only other medication is an oral contraceptive, which she has been taking for several years.
What is the likely cause of this rash?
A. A drug reaction to the levofloxacin.
B. A drug reaction to the fluconazole.
C. A drug reaction to the oral contraceptive.
D. A reaction to the underlying respiratory tract infection.
E. Urticaria caused by either the infection or the antibiotic.
What action do you take?
F. Perform a skin biopsy.
G. Discontinue the levofloxacin.
H. Discontinue the fluconazole.
I. Discontinue the oral contraceptive.
J. Prescribe an antibacterial agent that is not a fluoroquinolone.
For 5 days, a 38-year-old man has been bothered by a slightly itchy and slightly tender rash on the trunk, legs, arms, and hands. He denies any previous similar episodes. The patient recently completed a 5-day course of an antiviral agent he has used before to treat recurrent herpes labialis. He takes no other medications.
Can you identify this condition?
A. Disseminated herpes simplex.
B. A fixed drug eruption.
C. A maculopapular drug eruption.
D. Erythema multiforme.
How would you proceed?
F. Prescribe another course of the antiviral therapy at a doubled dose.
G. Prescribe a corticosteroid cream.
H. Prescribe a systemic corticosteroid.
I. Prescribe calcipotriene cream.
J. Perform a skin biopsy.
K. Watch and wait for self-resolution.